Pennsylvania, 2007Ice Storm in Pennsylvania, December 9, 2007
December 9, 2007 · NWS CTP · 7 events in 7 counties and zones
Periods of freezing rain resulted in minor to moderate ice accretion from the afternoon into the early evening across the northern tier of Central Pennsylvania. Slick roads resulted in numerous reports of vehicles sliding into telephone polls, causing sporadic power outages.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periods of freezing rain resulted in minor to moderate ice accretion from the afternoon into the early evening across the northern tier of Central Pennsylvania. Slick roads resulted in numerous reports of vehicles sliding into telephone polls, causing sporadic power outages. Despite widespread quarter-inch ice build-up on trees and wires, local electric companies did not have any problems with downed lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 9, 1:12 PM EST, 48 minutes earlier.
Area forecast discussion, Dec 9, 1:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
112 PM EST SUN DEC 9 2007
.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH OF
PENNSYLVANIA TODAY WILL PROVIDE THE PATH FOR A SERIES OF WEAK
STORM SYSTEMS WHICH WILL BRING BOUTS OF WINTRY PRECIPITATION TO
THE REGION THROUGH LATE WEEK.
A MIX OF FREEZING RAIN AND RAIN WILL OCCUR WITH EACH STORM...THE
FIRST OCCURRING TODAY AND TONIGHT...THE SECOND AFFECTING THE
REGION TUESDAY INTO TUESDAY NIGHT...AND A THIRD COMING THURSDAY
INTO THURSDAY NIGHT.
BETWEEN EACH WEATHER SYSTEM WILL BE BRIEF PERIODS OF DRY...TRANQUIL
WEATHER AS WEAK AREAS OF HIGH PRESSURE MOVE EAST ACROSS PENNSYLVANIA.
&&
.NEAR TERM /THROUGH TONIGHT/...
NEW AREA OF RAIN CAN BE SEEN ON RADAR AND OBSERVATIONS STREAKING
RAPIDLY EAST OUT OF THE OHIO VALLEY. THINKING HAS NOT CHANGED
MUCH FROM EARLIER DISCUSSION...THAT BEING THAT A TEMP CHANGE OF A
COUPLE OF DEGREES EITHER WAY WILL YIELD EITHER SOME SIG ICING OR
JUST A WET NIGHT...AND THAT KIND OF VARIABILITY MAY EXIST OVER A
LOT OF THE AREA BEFORE THE STORM FINALLY MOVES OUT LATER TONIGHT.
THINKING IS THAT VALLEYS WILL FLIRT WITH 32 DEG WHILE RIDGES STAND
THE BEST CHANCE OF SIGNIFICANT GLAZING. PRETTY MUCH CUT THE CWA IN
HALF AND WENT FOR THE ICING OVER THE NORTH AND LEFT THE SOUTHERN
HALF MAINLY RAIN. EITHER WAY ITS GOING TO BE A VERY CLOSE CALL.
SO DESPITE BEING VERY CLOSE TO THE EVENT...UNCERTAINTY REMAINS
HIGH. A GOOD FORECAST OR A BUST WILL HINGE ON JUST A FEW DEGREE
DIFFERENCE IN SURFACE TEMPERATURES...A MARGIN OF ERROR PRETTY MUCH
BEYOND OUR CURRENT DAY CAPABILITIES UNFORTUNATELY.
&&
.SHORT TERM /MONDAY/...
THE FIRST IN THE SERIES OF WAVES IS MADE TO SQUIRT EAST BY
MORNING...BUT THE FRONTAL SYSTEM NEVER SETTLES VERY FAR SOUTH SO
MUCH OF THE REGION WILL REMAIN IN FAIRLY DEEP MOISTURE AS COOLER
AIR TRIES TO FILTER SOUTH. DANGER IS THAT A PERIOD OF
DRIZZLE/FREEZING DRIZZLE DEVELOPS IN THE WAKE OF THE DEPARTING
PRECIP SHIELD. FORECAST SOUNDINGS SUPPORT THIS IDEA...AGAIN WITH
TEMPS THAT ARE VERY CLOSE TO FREEZING.
ANOTHER POSSIBILITY IS THAT THE RAIN NEVER FULLY CLEARS THE
SOUTHERN COUNTIES. MODELS LIKE THE IDEA OF A SOME RESPECTABLE
FRONTOGENETIC FORCING HANGING TOUGH OVER THE SOUTHERN 1/3 OR SO OF
THE STATE. COULD EASILY SEE SOME SHOWERS LINGER IN THIS AREA OF
CONVERGENCE. THE UNCERTAINTY SURROUNDING THIS SYSTEM REMAINS
FRUSTRATINGLY HIGH. SMALL DIFFERENCES IN WHERE THE WAVE/FRONT
WIGGLES WILL MEAN THAT SMALL CHANGES IN TEMPS COULD EQUATE TO BIG
CHANGES IN SENSIBLE WEATHER.
AS OF NOW...ADVISORIES/WARNINGS RUN THROUGH 7AM...BUT WOULDNT BE
SURPRISED IF IN THE VERY SHORT TERM SOME NEED TO EXTENDED.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE 3RD IN THE PARADE OF STORMS WILL STREAM NE INTO THE AREA
THURSDAY. THIS FINAL WAVE WILL ACT SWEEP THE RATHER DEEP MOISTURE
OFF THE EAST COAST FOR FRIDAY INTO NEXT WEEK WITH A LARGE AREA OF
HIGH PRESSURE USHERING IN NEAR NORMAL TEMPS (MAINLY IN THE 30S) WITH
BELOW NORMAL CLIMATOLOGICAL POPS FOR FRIDAY AND SATURDAY.
QPF WITH THIS STORM WILL LIKELY BE THE GREATEST OF ALL THREE WITH
MEAN AMOUNTS AROUND 0.75 OF AN INCH. AGAIN...LLVL THERMAL
STRUCTURE WILL BRING THE CHC FOR MIXED PRECIP OR FREEZING RAIN
DURING ROUGHLY THE FIRST HALF OF THE EVENT...MAINLY THURSDAY
MORNING .
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WITH A NEW AREA OF RAIN STREAMING IN...CEILINGS AND VIZ ARE
CRASHING IN MOST LOCATIONS IN AN ALMOST CLASSIC WARM FRONTAL
OVERRUNNING PATTERN. PRETTY MUCH CAN COUNT ON IFR AT ALL TERMINALS
OVERNIGHT INTO MONDAY...WITH THE ADDED BONUS OF A STRIPE OF
SIGNIFICANT ICING POSSIBLE OVER ABOUT THE NORTHERN HALF OF THE
FORECAST AREA. MARGINAL TEMPS MAKE THIS A TOUGHER CALL THAN THE
LOW CIG/VIS THAT IS IN THE FORECAST.
SOME MEASURE OF IMPROVEMENT LIKELY OVER NRN PA BY LATER MONDAY AS
A SHORT PERIOD OF WEAK RIDGING DEVELOPS...BUT THIS WILL NOT LAST
LONG BEFORE ANOTHER WAVE HEADS OUR WAY FOR TUESDAY...WITH YET
ANOTHER SLATED FOR THURSDAY. EACH WILL BRING SIMILAR WEATHER TO
THE REGION...MVFR/IFR CIG-VIS ALONG WITH THE POTENTIAL FOR SOME
ICING AS WARM AIR RIDES OVER THE COLD AIR AT THE SURFACE. OVERALL
NOT A GREAT WEEK TO PLAN ON ANY EXTENDED PERIODS OF VFR.
SOME IMPROVEMENT APPEARS IN THE OFFING BY LATE IN THE WEEK AS WE
TRANSITION INTO A MORE TYPICAL COLD CYCLONIC FLOW REGIME. BFD/JST
USUALLY FAIR THE WORST IN THIS TYPE OF PATTERN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 7 AM EST MONDAY FOR PAZ005-006-011-012-
037-041-042.
WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
PAZ005-006-011-012-037-041-042.
WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ004-010-
018-019-045-046-049-051>053-058.
WINTER WEATHER ADVISORY UNTIL 7 AM EST MONDAY FOR PAZ017.
&&
SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...LAMBERT/GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Dec 9, 12:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EST SUN DEC 9 2007
PAZ004-010-018-019-045-046-049-051>053-058-101800-
WARREN-ELK-NORTHERN CENTRE-SOUTHERN CENTRE-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1246 PM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ005-006-011-012-037-041-042-101800-
MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-
1246 PM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
ICE STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
ICE STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ024-033-101800-
CAMBRIA-SOMERSET-
1246 PM EST SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WITH TEMPERATURES EXPECTED VERY NEAR FREEZING AND RAIN EXPECTED TO
OVERSPREAD THE REGION LATER TODAY...AN ADVISORY FOR FREEZING RAIN
MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TWO ADDITIONAL STORMS WILL MOVE NORTHEAST FROM THE OHIO RIVER
VALLEY...AFFECTING THE REGION TUESDAY...AND AGAIN ON THURSDAY. A
SEVERAL HOUR PERIOD OF LIGHT ICE ACCUMULATION FROM FREEZING RAIN
IS POSSIBLE AT THE ONSET OF EACH EVENT DURING THE MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ017-101800-
CLEARFIELD-
1246 PM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
PAZ025>028-034>036-050-056-057-059-063>066-101800-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SNYDER-
PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1246 PM EST SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WITH TEMPERATURES EXPECTED VERY NEAR FREEZING AND RAIN EXPECTED TO
OVERSPREAD THE REGION LATER TODAY...AN ADVISORY FOR FREEZING RAIN
MAY BE NEEDED...ESPECIALLY FOR RIDGE TOP LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TWO ADDITIONAL STORMS WILL MOVE NORTHEAST FROM THE OHIO RIVER
VALLEY...AFFECTING THE REGION TUESDAY...AND AGAIN ON THURSDAY. A
SEVERAL HOUR PERIOD OF LIGHT ICE ACCUMULATION FROM FREEZING RAIN
IS POSSIBLE AT THE ONSET OF EACH EVENT DURING THE MORNING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Ice Storm, Cameron
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
The observer at Stevenson Dam reported over a quarter-inch of ice. The Cameron County 911 center reported a vehicle accident near the Cameron/Elk County line due to icy roads. No injuries were reported.
Ice Storm, McKean
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- McKean forecast zone
- Reported by
- ASOS
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
The Bradford Regional Airport ASOS (KBFD) reported approximately three tenths of an inch of ice from freezing rain. A power outage at the airport due to the ice build-up was also confirmed by the airport manager. Runway reports indicated a glazing of ice.
Ice Storm, Northern Clinton
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Spotter report from Renovo indicated over a quarter-inch of ice from freezing rain.
Ice Storm, Northern Lycoming
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
The Williamsport Sun Gazette reported a tracker-trailer accident in Cogan House Township due to icy roads. The jackknifed tracker-trailer closed Route 15 southbound for more than three hours. The driver was not injured.
Ice Storm, Potter
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- Potter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Spotters in Potter County reported over a quarter-inch of ice from freezing rain. The operator at Ski Denton reported a quarter-inch of ice on trees.
Ice Storm, Sullivan
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
The observer in Laporte reported over a quarter-inch of ice from freezing rain.
Ice Storm, Tioga
- When
- December 9, 2:00 PM EST to 9:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
The observer at Wellsboro reported over a quarter-inch of ice from freezing rain.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, December 9 to 11, 200711 deaths · 13 injured · $150 million · 31 events
- Ice Storm in Missouri, December 9 to 10, 2007$16 million · 27 events
- Ice Storm in Missouri, December 9 to 11, 2007$2.1 million · 36 events
- Ice Storm in Kansas, December 9 to 10, 2007$6.7 million · 3 events
- Ice Storm in Ohio, December 9, 2007$400,000 · 2 events
- Heavy Snow and Winter Weather in Idaho, December 9 to 10, 20074 injured · 3 events
- Flash Flood in Kentucky, December 9, 2007$50,000 · 1 event
- Ice Storm in Indiana, December 9, 200724 events
- Winter Weather in New York, December 9 to 10, 200722 events
- Ice Storm in Texas, December 9 to 10, 2007$25,000 · 2 events
- Frost and Freeze in California, December 9 to 16, 2007$20,000 · 4 events
- Lightning Strike in Arkansas, December 9, 20071 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65855, 65856, 65857, 65858, 65859, 65860, 65861.